Hail, Natchitoches
- When
- August 20, 4:07 PM CST
- Where
- Natchitoches County, Marthaville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.730, -93.400
Hail was reported along Hwy. 120 in town.
Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CDT THU AUG 20 2009 .DISCUSSION... HIGH AMPLITUDE SHORT WAVE FORECAST TO MOVE ACROSS THE NORTH AND NORTHEAST U.S. TONIGHT AND FRIDAY WILL IMPACT OUR WEATHER TONIGHT BY PUSHING A COLD FRONT...CURRENTLY LOCATED FROM FORT SMITH AR TO ARDMORE OK TO WICHITA FALLS TX...INTO THE MOIST AND UNSTABLE AIR OVER THE FOUR STATE AREA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT...AND ALONG RESIDUAL OUTFLOW BOUNDARIES...THAT ARE PUSHING SOUTH INTO NORTH LOUISIANA AND NORTHEAST TEXAS. ADDITIONAL THUNDERSTORMS SHOULD FORM ALONG AND JUST IN ADVANCE OF THE COLD FRONT TONIGHT OVER THE CWA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. CAN NOT RULE OUT AN ISOLATED TORNADO DUE TO THE STRENGTH OF THE UPPER LEVEL TROUGH. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PUSH SOUTH THROUGH THE SOUTH PART OF THE CWA ON FRIDAY...WITH PRECIPITATION ENDING BY FRIDAY EVENING. FOR THE REMAINDER OF THE FORECAST SATURDAY THROUGH THURSDAY...THE GFS IS DEVELOPING A CUT OFF UPPER LOW PRESSURE OVER SOUTHEAST TEXAS NEXT THURSDAY AND FRIDAY. THIS IS PROBABLY OVER DONE IN THE MODEL AND DOES NOT LOOK RELIABLE...SO WILL KEEP POPS AT 10 PERCENT FOR THURSDAY FOR NOW. WILL HAVE PLENTY OF GFS MODEL RUNS IN THE FUTURE TO RESOLVE THIS QUESTIONABLE FORECAST PATTERN. SO FOR SATURDAY THROUGH THURSDAY WILL NOT INCLUDE ANY RAIN IN THE FORECAST. && .AVIATION... COLD FRONT NEAR...OR JUST NORTH OF A WICHITA FALLS TX...TO ARDMORE OK...TO FORT SMITH AR LINE. THIS NEAR STATIONARY FRONT WILL NOT REACH AREA UNTIL AFTER 06Z...AT THE EARLIEST. HOWEVER...DEVELOPING STORMS ALONG FRONT SHOULD KICK OUT SOME OUTFLOW BOUNDARIES...INTERACTING WITH VERY MOIST AND UNSTABLE AIR...PWS AROUND TWO INCHES AND CAPE VALUES NEAR 4000 J/KG. WEAKENING CONVECTION NEAR I-30 SHOULD INCREASE WITH ADDITIONAL HEATING AND POSSIBLY MORE WAVES OF OUTFLOWS. IN THE MEANTIME...SCT AIR MASS TSRA...SIMILAR TO PAST COUPLE DAYS...WILL CONTINUE TO DEVELOP ACROSS MAINLY NORTHCENTRAL LA PORTIONS OF AREA. WATCH FOR TSRA IN SHORT TERM AT TXK...ELD...AND MLU. REMAINDER OF SITES LATER IN PERIOD. /VII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 94 69 93 66 / 50 20 10 0 0 MLU 74 92 66 91 62 / 50 30 10 0 0 DEQ 69 91 60 90 58 / 50 10 10 0 0 TXK 72 93 66 93 63 / 50 10 10 0 0 ELD 74 93 64 91 59 / 50 20 10 0 0 TYR 75 95 68 93 68 / 30 20 10 0 0 GGG 75 94 68 94 65 / 30 20 10 0 0 LFK 74 94 68 94 69 / 30 30 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 03/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1240 PM CDT THU AUG 20 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-211100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1240 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED TORNADO COULD ALSO OCCUR. LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT. LAZ017>022-TXZ152-153-165>167-211100- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1240 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING. 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CDT THU AUG 20 2009
ARZ050-051-059-OKZ077-TXZ096-201915-
HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
119 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...BEN LOMOND...CENTER POINT...CORINTH...DE QUEEN...
DIERKS...HORATIO...LOCKESBURG...NASHVILLE...WINTHROP...IDABEL...
BAGWELL...CLARKSVILLE AND MANCHESTER...
AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UMPIRE TO 7 MILES
NORTHEAST OF BLOSSOM...OR ALONG A LINE EXTENDING FROM UMPIRE TO 15
MILES EAST OF PARIS. THESE STORMS WERE MOVING VERY SLOWLY TO THE
SOUTHEAST...AT 5 TO 10 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT THU AUG 20 2009
ARZ070-202015-
MILLER-
244 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
MILLER...
INCLUDING THE FOLLOWING LOCATIONS...
GENOA...MANDEVILLE AND TEXARKANA...
AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM OVER TEXARKANA...MOVING SOUTHEAST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT THU AUG 20 2009
LAZ014-202030-
OUACHITA-
306 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
OUACHITA...
INCLUDING THE FOLLOWING LOCATIONS...
BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
AND WEST MONROE...
AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MONROE...MOVING EAST AT 15 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
VIIThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Hail was reported along Hwy. 120 in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188620.